It is very possible that the intake of antihistamines may cause weight gain.

Antihistamines can be defined as commonly used over-the-counter medications that treat the symptoms of allergic conjunctivitis and allergic rhinitis. These medications block histamines, chemicals that are produced by our immune system when it recognizes certain elements as a threat for us. Antihistamines are particularly useful for treating common allergy symptoms such as runny nose, sneezing, eye itching and nose itching.

Some older antihistamines, such as Benadryl, cause some well-known side effects such as dry mouth, drowsiness, and urination problems. On the other side, newer antihistamines, such as Allegra, cause fewer side effects.

Why Does Antihistamines Cause Weight Gain?

Research on Antihistamines and Weight Gain

Obesity journal has published a study in 2010 that featured an association between the usage of antihistamines and obesity. This study found out that 900 studied people who were taking antihistamines were at a higher risk of becoming obese. The reason for that remains unclear, but there are certain theories about why do antihistamines promote obesity.

Some scientists theorize that antihistamines promote obesity since their structure is similar to the structure of psychiatric drugs that are associated with weight gain. Another theory why antihistamines cause weight gain is that they increase appetite.

Some older antihistamines, like Periactin (cyproheptadine), were actually given to people for the purpose of increasing their appetite and weight gain. Moreover, the target group to which Periactin was given was cancer patients and underweight children.

Why Does Antihistamines Cause Weight Gain?

Doctors believe that antihistamines promote weight gain because they cause decreased levels of energy in persons that take them. Decreased levels of energy caused by antihistamines intake in turn cause the lack of desire for performing physical activity that prevents physical activities such as running, jogging, cycling, swimming, playing various types of sports, and other forms of physical activity.

Also Read:

Written, Edited or Reviewed By:

, MD, FFARCSI

Last Modified On: July 5, 2017

Pain Assist Inc.

Pramod Kerkar
  Note: Information provided is not a substitute for physician, hospital or any form of medical care. Examination and Investigation is necessary for correct diagnosis.

Popular Video

Symptom Checker

Hair Care

Irritable Bowel Syndrome

Weight Loss

Acne Health

Slideshow:  Home Remedies, Exercises, Diet and Nutrition

Find Pain Physician

Subscribe to Free ePainAssist Newsletters

By clicking Submit, I agree to the ePainAssist Terms & Conditions & Privacy Policy and understand that I may opt out of ePainAssist subscriptions at any time.

Save

Copyright © 2017 ePainAssist, All rights reserved.

DMCA.com Protection Status